Kansas, 2017

Tornado and Damaging Winds in Kansas, October 6, 2017

October 6, 2017 · NWS TOP · 9 events in 3 counties and zones

Severe t-storms developed across central Kansas and moved northeast across the area during the evening of October 6th. The storms exhibited rotation at times and at least one brief tornado did damage to farm outbuildings in Pottawatomie County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Severe t-storms developed across central Kansas and moved northeast across the area during the evening of October 6th. The storms exhibited rotation at times and at least one brief tornado did damage to farm outbuildings in Pottawatomie County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Oct 6, 5:28 PM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Oct 6, 5:28 PM CST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
628 PM CDT Fri Oct 6 2017

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Saturday)
Issued at 340 PM CDT Fri Oct 6 2017

Surface analysis this afternoon indicates a front draped
southwestward from the middle MO Valley to west-central KS.
Trajectories around an anticyclone positioned well east of the
forecast area are encouraging the return of rich boundary-layer
moisture ahead of the front and east of a diffuse pre-frontal trough
extending from west-central KS to northeast NM. Insolation on the
warm side of the front and east of the surface trough has continued
to support an erosion of antecedent convective inhibition across
western parts of the area. As a result, billow-cloud structures on
the warm side of the front continue transitioning to more agitated
cumulus fields with embedded horizontal convective roll structures
amidst middle 60s to near 70F dewpoints -- from south-central KS
extending as far northeast as Clay Center and Abilene. Visible
satellite loops continue highlighting the boundary-layer static
stability reduction as billow-cloud formations transition to more
cellular cumulus structures and small horizontal convective rolls.
The initiation of deeper convection is occurring along the front
from north-central KS to southwest KS, and will continue into the
early evening hours. The convection will likely develop into a
broken squall line as stronger deep ascent ahead of a mid-level
trough overtakes the buoyant pre-frontal air. This activity will
progress across the region through the evening, with damaging
winds and perhaps a couple of tornadoes possible -- primarily in
the 6-11 PM time frame. The Flood Watch will continue across
northern parts of the forecast area as a period of heavy rain will
be likely. Storms will move east of the area by early Saturday
morning, with lingering showers and cooler temperatures behind the
front.

.LONG TERM...(Saturday night through Friday)
Issued at 340 PM CDT Fri Oct 6 2017

Quieter weather anticipated for most of the extended period as
upper troughing begins to deepen across the intermountain west
region. Sfc cyclone builds across Colorado through Sunday with a
warm front stretching from west to east across the CWA. Upper
forcing and precip chances associated with the mid level trough
axis arrives by Monday evening. Model trends with the GFS and
ECMWF are fairly consistent with the wave placement, warranting
the likely pops during the period. Instability is weak with the
slow moisture return into the region so thunderstorm chances are
limited. Strong caa behind the boundary on Tuesday along with
lingering showers and cloud cover progs highs in the upper 50s to
lower 60s for much of the CWA. The cooler airmass appears fairly
shallow with the southerly flow returning for the remainder of the
week and temps recovering back into the 70s. Overnight lows are
mostly in the upper 40s to lower 50s with the exception of
Wednesday morning. With the sfc ridge axis directly overhead and
the unmodified cool airmass in place, could easily see upper 30s
creeping into the northern half of the CWA.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 623 PM CDT Fri Oct 6 2017

Monitoring the frontal boundary and line of TSRA anticipated to
impact KMHK between 02Z and 05Z with KTOP and KFOE being in the
05Z to 08Z time frame. Predominant MVFR conditions are expected
with the heavier convection lower categories to IFR mentioned in a
Tempo group. Southerly winds veer to the west behind the boundary,
remaining gusty enough to preclude mention of LLWS. Post frontal
high end IFR to low end MVFR is consistent between short term
forecast soundings, showing drier air quickly clearing the cloud
deck in the mid to late morning.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Saturday morning for KSZ008>012-020>024-
034>036.

&&

SHORT TERM...Cohen
LONG TERM...Prieto
AVIATION...Prieto
Hazardous weather outlook, Oct 6, 2:19 PM CST, 4 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
319 PM CDT Fri Oct 6 2017

KSZ008>012-020>024-026-034>039-054-072030-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Lyon-
319 PM CDT Fri Oct 6 2017

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

A line of strong to severe thunderstorms is expected to spread
eastward during the 6 PM to 11 PM time frame this evening.
Widely scattered damaging wind gusts and perhaps a tornado or two
will be possible. Isolated hail to the size of quarters may also
occur. The most likely area affected will be along and west of a
line from Seneca to Emporia.

A Flood Watch is in effect for portions of northeast and north
central Kansas through tonight north and west of a line from
Hiawatha to Manhattan and Abilene. The combination of heavy
rainfall over the last few days, coupled with the possibility of
1 to 2 more inches of rain today and tonight, may lead to
flooding in areas of poor drainage and along small streams and
rivers.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed across portions of
north-central and northeast Kansas this evening.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

KSZ040-055-056-058-059-072030-
Douglas-Osage-Franklin-Coffey-Anderson-
319 PM CDT Fri Oct 6 2017

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Thunderstorms with locally strong wind gusts and heavy rainfall
will move across the area late this evening into the overnight
hours.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

Cohen

In the hours before

Special weather statement, Oct 6, 3:40 PM CST, 3 hours before
Special Weather Statement
National Weather Service Topeka KS
440 PM CDT FRI OCT 6 2017

KSZ009-010-062215-
Washington-Marshall-
440 PM CDT FRI OCT 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WASHINGTON AND
NORTHWESTERN MARSHALL COUNTIES UNTIL 515 PM CDT...

At 440 PM CDT, Doppler radar was tracking a strong thunderstorm near
Washington, moving northeast at 45 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Marysville, Washington, Hanover, Greenleaf and Bremen.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
north central and northeastern Kansas.

LAT...LON 3987 9661 3968 9707 3978 9717 4000 9693
      4000 9678
TIME...MOT...LOC 2140Z 230DEG 40KT 3978 9704

Cohen
Special weather statement, Oct 6, 4:31 PM CST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Topeka KS
531 PM CDT FRI OCT 6 2017

KSZ010-011-062300-
Nemaha-Marshall-
531 PM CDT FRI OCT 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NEMAHA AND
NORTHEASTERN MARSHALL COUNTIES UNTIL 600 PM CDT...

At 531 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Summerfield, moving northeast at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Summerfield.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
northeastern Kansas.

LAT...LON 3999 9605 3986 9640 3993 9648 4000 9639
      4000 9606
TIME...MOT...LOC 2231Z 233DEG 35KT 3993 9637

Drake

The radar

The Grand Island radar (KUEX), 119 km away, was scanning. The volume nearest the first event began at 00:40 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Cloud

When
October 6, 6:40 PM CST to 6:41 PM CST
Where
Cloud County, 0.87 mi SE of Glasco
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.360, -97.840

Law enforcement estimated 60 MPH winds.

Thunderstorm Wind, Cloud

When
October 6, 6:51 PM CST to 6:52 PM CST
Where
Cloud County, 9.3 mi SW of Aurora
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.370, -97.670

Police dispatch reported two vehicles were blown off the road. Radar estimated time.

Thunderstorm Wind, Cloud

When
October 6, 6:58 PM CST to 6:59 PM CST
Where
Cloud County, 0.53 mi E of Concordia
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.570, -97.660

Multiple tree limbs were down across the city. Size and health of limbs were not reported. Time was estimated by radar.

Thunderstorm Wind, Cloud

When
October 6, 7:00 PM CST to 7:01 PM CST
Where
Cloud County, 2.33 mi NNE of Concordia
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
39.600, -97.650

Property owner reported numerous 6 inch diameter Oak limbs blown down. Time was estimated by radar.

Thunderstorm Wind, Riley

When
October 6, 8:56 PM CST to 8:57 PM CST
Where
Riley County, 3.21 mi E of Riley
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.300, -96.770

Estimated wind gust of 65 MPH.

Thunderstorm Wind, Riley

When
October 6, 8:57 PM CST to 8:58 PM CST
Where
Riley County, 2.55 mi WNW of Rocky Ford
Measured
54 kt (62 mph) measured gust
Reported by
Emergency Manager
Coordinates
39.250, -96.620

Estimated wind gust.

Thunderstorm Wind, Pottawatomie

When
October 6, 9:00 PM CST to 9:01 PM CST
Where
Pottawatomie County, 0.69 mi S of Fostoria
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.420, -96.520

Wind damage to outbuildings reported. Tree limbs were also down; size or health of limbs were not reported. Time was estimated from radar.

Tornado, Pottawatomie

When
October 6, 9:06 PM CST to 9:09 PM CST
Where
Pottawatomie County, 1.54 mi NNE of Olsburg to 2.64 mi NNE of Olsburg
Rating
EF1
Path length
1.1 mi
Path width
40 yd
Reported by
Emergency Manager
Coordinates
39.450, -96.608

Three sided building blown over, tin roof blown off barn, trees to the west of Shannon Creek road had tops blown off. Relayed by Emergency Management. The small tornado then caused minor damage to trees and outbuildings approximately one mile NNE.

Thunderstorm Wind, Pottawatomie

When
October 6, 9:07 PM CST to 9:08 PM CST
Where
Pottawatomie County, 2.33 mi NNE of Olsburg
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.460, -96.600

Tree limbs were reported down, sizes were unknown. Damage was also reported to outbuilding.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyThe tornado archive for Kansas, 2017Warnings in Kansas, October 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 722738, 725461, 725462, 725463, 725464, 725465, 725466, 717845, 722737.